Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Kansas City, MO

June 5, 20206 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 5, 2020, 4:54 AM CDT for 6 counties in Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 4:54 AM CDT (09:54 UTC)
Expired
Jun 5, 2020, 5:30 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cooper County, MO, Henry County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:32 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 5, 3:41 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2458 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KEAX 050954
SVREAX
MOC053-083-101-107-159-195-051030-
/O.NEW.KEAX.SV.W.0121.200605T0954Z-200605T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
454 AM CDT Fri Jun 5 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Henry County in west central Missouri...
  Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Southeastern Lafayette County in west central Missouri...
  Southwestern Cooper County in central Missouri...
  Eastern Johnson County in west central Missouri...

* Until 530 AM CDT.

* At 454 AM CDT, severe thunderstorms were located along a line
  extending from near Sweet Springs to near Calhoun to 6 miles east
  of Appleton City, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Warrensburg, Clinton, Windsor, Knob Noster, Concordia,
  Sweet Springs, Whiteman Air Force Base, La Monte, Pilot Grove,
  Smithton, Leeton, Green Ridge, Calhoun, Otterville, Deepwater,
  Montrose, Houstonia, Whiteman Afb and Coal.

This includes Interstate 70 in Missouri between mile markers 58 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9402 3826 9408 3829 9407 3859 9379
      3907 9354 3885 9279 3868 9287 3869 9306
      3853 9307 3854 9328 3851 9330 3851 9352
      3821 9353
TIME...MOT...LOC 0954Z 311DEG 50KT 3891 9348 3854 9363 3816 9392 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham
2 follow-up statements
435 
WWUS53 KEAX 051012
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 AM CDT Fri Jun 5 2020

MOC101-107-051022-
/O.CAN.KEAX.SV.W.0121.000000T0000Z-200605T1030Z/
Lafayette MO-Johnson MO-
512 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
EASTERN JOHNSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Missouri. A Severe Thunderstorm Watch also
remains in effect until 1000 AM CDT for central Missouri.

LAT...LON 3822 9401 3834 9382 3856 9358 3856 9351
      3874 9350 3902 9339 3885 9279 3868 9287
      3869 9306 3853 9307 3854 9328 3851 9330
      3851 9352 3821 9353
TIME...MOT...LOC 1012Z 288DEG 45KT 3887 9324 3848 9336 3818 9372 

$$

MOC053-083-159-195-051030-
/O.CON.KEAX.SV.W.0121.000000T0000Z-200605T1030Z/
Henry MO-Pettis MO-Saline MO-Cooper MO-
512 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN HENRY...PETTIS...SOUTHWESTERN SALINE AND SOUTHWESTERN
COOPER COUNTIES...

At 512 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Houstonia to 6 miles north of Lincoln
to near Lowry City, moving east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sedalia, Clinton, Windsor, Sweet Springs, La Monte, Pilot Grove,
Smithton, Green Ridge, Calhoun, Otterville, Deepwater, Houstonia,
Coal, Hughesville, Brownington, Tightwad, Clifton City, Sedalia
Memorial Arpt and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 9401 3834 9382 3856 9358 3856 9351
      3874 9350 3902 9339 3885 9279 3868 9287
      3869 9306 3853 9307 3854 9328 3851 9330
      3851 9352 3821 9353
TIME...MOT...LOC 1012Z 288DEG 45KT 3887 9324 3848 9336 3818 9372 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham
828 
WWUS53 KEAX 051029
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Fri Jun 5 2020

MOC053-083-159-195-051039-
/O.EXP.KEAX.SV.W.0121.000000T0000Z-200605T1030Z/
Henry MO-Pettis MO-Saline MO-Cooper MO-
529 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY...PETTIS...
SOUTHWESTERN SALINE AND SOUTHWESTERN COOPER COUNTIES WILL EXPIRE AT
530 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Missouri. A Severe Thunderstorm Watch also
remains in effect until 1000 AM CDT for central Missouri.

LAT...LON 3822 9401 3834 9382 3856 9358 3856 9351
      3874 9350 3902 9339 3885 9279 3868 9287
      3869 9306 3853 9307 3854 9328 3851 9330
      3851 9352 3821 9353
TIME...MOT...LOC 1029Z 311DEG 50KT 3873 9303 3834 9315 3804 9351 

$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:26 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 1:26 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
126 AM CDT Fri Jun 5 2020

.Discussion...
Issued at 125 AM CDT FRI JUN 5 2020

It appears eastern KS and western MO may end up having another MCS
impact the area tonight, without the complication of a westward
moving MCS over central MO this time. Current radar and satellite
observations indicate there are two strong echos over northern KS
and eastern NE currently. The northern storm appears to be trying to
form a MCV or possibly a book end vortex as it moves east. This
storm appears to be weakening, but the storms over north KS and
southern NE are indicating signs of strengthening with cooling tops
on IR and some linear organization starting to develop. There is a
gap between these two areas of storms that is trying to develop as
well. An mesoscale analysis shows a large area of MUCAPE (4000+
J/kg) with the MUCAPE gradient running right down the Missouri River
into KC Metro. MCSs tend to move down that gradient and forward
propagating Corfidi vectors also indicate a movement to the SSE. The
cold pool appears to be developing currently, so a SSE propagation
will be likely in the next hour. This will put the northern storms
motion down into our area on the east side of the MO River and the
southern storms motion to the west side of the MO River. How far
west will be the main challenge on predicting the level of impact to
our area. The development between these two features currently lead
us to believe a line of storms will develop in the next hour or two
which will propagate as one MCS through our region with the MO River
being the main corridor. If that middle sections does not develop,
then the main impacts may shift slightly east and more into Topeka's
area of responsibility. The main impacts of this MCS will be
damaging winds with a history of near 70 mph from some of these
storms before they organized. High DCAPE (1400+ J/kg), strong mid-
level lapse rates, plenty of MUCAPE, and favorable effective and 0-
3km shear values all point towards an intensification of this line as
it moves south. Mesovortices once again will not be out of the
question with the favorable low level shear available and mixing at
the surface of SE winds ahead of this line. 0-3km shear really
strengthens around 3-4AM CDT just before the line hits the KC Metro
so people will need to be prepared for quick spin-ups and less lead
time for tornado warnings than we typically are able to do for more
supercell like storms.

These storms will move through quickly with rain out of the region
by sunrise and cloud coverage clearing out shortly after that. This
cold pool that develops may actually help the area from getting
quite as hot as it would have and high temperatures have been
dropped a degree or two from the previous forecast to account for
the cooler start. Either way, it will still be one of the hottest
days of the year with highs in the lower 90s and heat indices in the
low 100s. Any outdoor activities today will be oppressive with heat
and humidity and hydration, shade, and breaks will be necessary as
most of us our not acclimated to the heat just yet. Warmer air will
advect into the area in the lower levels stopping at a stationary
like boundary over northern Missouri. Soundings indicate this warmer
air will build a strong capping inversion over most of our area up
to that boundary, but not quite up into NE Missouri. This will allow
for the possibility of storms developing Friday PM up near the
Kirksville area. Most of our region will be in a SPC Marginal area,
but the focus will be more to the north and east. These storms will
have high MLCAPE and low shear, resulting in more of a free
convection type storm with wet microbursts and large hail being the
main threat if they can realize the CAPE. NAMnest shows storms
forming over IA with another MCS tonight, but seems to be the
outlier and may be further east tomorrow night for impacts than over
our area.

Higher pressure and easterly winds will build into the area on
Saturday, keeping us slightly cooler, especially over north central
MO. Upper level ridging that builds in Saturday will continue into
Sunday, keeping us dry, but also hot and humid with heat indices in
the low to mid 90s. Tropical Storm Cristobal will make landfall
sometime Sunday afternoon into the evening. The track of this system
will make a huge difference in what our area sees going into Tuesday
and and Wednesday. The current NHC track has it going more into
eastern Missouri, but with a wide range of possibilities over the
entire state. With all the rain we have gotten in central Missouri
this could play out to be a major flooding event if we get that
tropical moisture to develop along a incoming cold front Tuesday
evening. This will need to be monitored closely as we get into the
weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1218 AM CDT FRI JUN 5 2020

The main impact tonight will be very similar to last night with a
complex of thunderstorms expected to push through eastern Kansas
and western Missouri in the next few hours. These storms will
likely produce strong to severe winds, lowered visibility in heavy
rain, lightning, and hail. This will only impact the terminals for
a few hours with some trailing rain likely for an hour or two
before clearing out. Once the clouds and storms push off to the
south, VFR conditions and no hazards are expected through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 4, 5:22 AM CDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Thu Jun 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Thu Jun 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storms will return to the area overnight tonight across northern
Missouri. These storms could be strong to severe with damaging wind
being the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Friday we are looking for temperatures to climb into the lower 90s
with heat indices near 100 across most of the area. Late Friday
afternoon into the event another round of isolated strong to severe
thunderstorms is possible over western and northern Missouri. Large
hail and damaging winds will be possible with these storms. The
pattern settles down until Monday night into Tuesday when the
remnants of a tropical system may move into the area creating a
flooding hazard for our region on Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 5, 3:50 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND DMG     WEATHERBY LAKE          39.24N 94.70W
06/05/2020                   PLATTE             MO   PUBLIC

            SPOTTER REPORTS SEVERAL TREE LIMBS DOWN AND
            POWER OUTAGE NEAR WEATHERBY LAKE.

&&
Local storm report, Jun 5, 4:02 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND GST     7 W RAYTOWN             38.99N 94.59W
06/05/2020  E60 MPH          JACKSON            MO   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED 60 MPH WIND GUST AND
            POWER OUTAGE IN WALDO (KCMO).

&&
Local storm report, Jun 5, 4:11 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND DMG     6 WSW RAYTOWN           38.98N 94.58W
06/05/2020                   JACKSON            MO   FIRE DEPT/RESCUE

            KCFD REPORTS OF TWO LARGE TREES DOWN
            DAMAGING HOMES, NO EXACT LOCATIONS BUT ONE
            ALONG 75TH AND ANOTHER ALONG 85TH STREET.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 5, 4:14 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND GST     CLEVELAND               38.68N 94.59W
06/05/2020  M72 MPH          CASS               MO   PUBLIC

            SPOTTER REPORTED HE MEASURED A 72 MPH WIND
            GUST IN CLEVELAND, MO WHEN THE GUST FRONT
            PASSED THROUGH.

&&
Local storm report, Jun 5, 4:16 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     1 NW LAKE WINNEBAGO     38.84N 94.37W
06/05/2020  E60 MPH          JACKSON            MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS SNAPPED TREE AND
            ESTIMATED 60 MPH GUST.

&&
Local storm report, Jun 5, 4:36 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND GST     2 N PLEASANT HILL       38.81N 94.26W
06/05/2020  E60 MPH          CASS               MO   NWS EMPLOYEE

            ESTIMATED 60 MPH WINDS AT THE NWS OFFICE.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:30 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline29 hr
Jun 4, 8:30 PM CDTRiver Flood WarningEAXCooper, Howard49 hr
Jun 5, 12:42 AM CDTSpecial Weather StatementEAXAtchison48 min
Jun 5, 1:00 AM CDTSevere Thunderstorm WarningEAXAtchison30 min
Jun 5, 1:22 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston25 hr
Jun 5, 1:26 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway49 min
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway48 min
Jun 5, 2:30 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt, Nodaway60 min
Jun 5, 2:57 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Jackson, Platte48 min
Jun 5, 3:05 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, Daviess, DeKalb and 6 more40 min
Jun 5, 3:23 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson52 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Clinton, Jackson, Johnson, Lafayette and 2 more39 min
Jun 5, 3:40 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 4 more50 min
Jun 5, 4:11 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 1 more49 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry48 min
Jun 5, 4:20 AM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Linn, Livingston, Ray and 1 more40 min
Jun 5, 4:57 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline78 min
Jun 5, 5:29 AM CDTSpecial Weather StatementEAXCooper46 min
Jun 5, 2:41 PM CDTHeat AdvisoryEAXBates, Buchanan, Cass, Clay, Jackson, Platte28 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.